Idaho, 2023

Wildfire in Idaho, August 5 to 31, 2023

August 5 to 31, 2023 · NWS OTX · 1 event in 1 county or zone

Buckskin 2 Wildfire was started on August 5 by unknown causes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Buckskin 2 Wildfire was started on August 5 by unknown causes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM PST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM PST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
355 PM PDT Sat Aug 5 2023

.SYNOPSIS...
Expect cool, muggy, and even stormy weather this weekend and
through Tuesday. Thunderstorms could produce gusty winds, heavy
downpours, and lightning. Some storms may be slow moving and lead
to flash flooding. Showers will gradually decrease by mid week
while temperatures trend warmer by Friday into next weekend.

&&

.DISCUSSION...

Today through Monday: Closed upper low over the WA/OR will very
slowly drift east today and tomorrow bringing a 40-60% chance of
thunderstorms regionwide. Looking for gusty thunderstorms that
develop this afternoon in the ID Panhandle that drift west towards
the WA/ID border. CAMS are forecasting up to 40 mph gusts with
these storms. PWATs have substantially risen up to 200% of normal,
particularly in the southern half of WA/ID Panhandle.
Temperatures have substantially cooled 6 to 15 degrees today as
cloud cover has shrouded the region (expect far north WA/ID).

Increasing confidence, likelihood, and impact for this precipitation
from Sunday into Monday. Easterly flow and slow storm motion have
led to the issuance of a flood watch starting at 10 AM tomorrow and
going through 11 PM Monday. Burn scars will be sensitive to flash
flooding with slow moving thunderstorms. /Butler

Tuesday and Wednesday: While the pesky cut off low departs the region,
the flow aloft remains fairly westerly with about a third of the
ensemble members showing a broad upper level across the Pacific NW
by Wednesday. Relatively high pwats remain with values 0.75” to
0.90” remain across the Inland NW. Instability remains as well
although not as robust with cape values from 100-150 J/kg across
the northern tier mountains. This pattern would lean toward 20% to
30% chance of showers in the mountains of northeast WA, northern
ID Panhandle, and the northern Cascades. Thunder chances are slim
with a 10% or less near the BC border. Cooler than normal
temperatures continue as highs top out in the mid 70s to upper 80s
from north to south. Westerly gap winds pick up in the
afternoon/eve in the lee the Cascades and Basin each day. Gusts to
20 mph on Tuesday and gusts 20-25 mph on Wednesday.

Thursday through Saturday: Later in the week, the models are
suggesting an upper level ridge amplifying in the eastern Pacific.
The question remains on placement of the ridge axis and if it will
shift inland which will effect how warm and dry it will get across
the Inland NW. Pwats trend drier with more stable conditions.
850Mb temperatures trend upward by 6 degrees from Thursday to
Saturday. This would bump afternoon temperatures back to seasonal
normals and even slighter warmer by next weekend. /rfox.

&&

.AVIATION...
00Z TAFs: Downgraded to VCSH/VCTS from 03 to 12Z for most
locations as cloud cover has kept us stable. Still expecting
gusty outflow winds with storms that form today and will handle
with TEMPO groups as needed. Winds will be light otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  78  58  77  57  81 /  60  60  40  70  40  20
Coeur d'Alene  58  76  57  77  56  80 /  60  60  40  80  60  20
Pullman        52  76  52  75  50  78 /  60  50  40  70  40  10
Lewiston       65  85  65  83  62  88 /  40  50  40  60  40  10
Colville       52  81  51  78  48  80 /  40  50  40  80  40  20
Sandpoint      58  77  56  77  54  76 /  50  60  40  80  60  40
Kellogg        61  74  60  72  59  75 /  60  70  40  80  60  40
Moses Lake     61  81  60  82  57  84 /  60  60  40  50  10   0
Wenatchee      66  84  67  83  63  84 /  50  60  40  50  10  10
Omak           64  84  63  84  60  84 /  20  40  40  60  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from Sunday morning through Monday evening for
     Central Panhandle Mountains-Northern Panhandle.

WA...Flood Watch from Sunday morning through Monday evening for
     Central Chelan County-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Upper Columbia Basin-Wenatchee
     Area-Western Chelan County-Western Okanogan County.

&&

In the hours before

Special weather statement, Aug 5, 3:55 PM PST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
455 PM PDT Sat Aug 5 2023

IDZ001-060030-
Northern Panhandle ID-
455 PM PDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of east central Bonner
County through 530 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of East Hope, or 18 miles east of Sandpoint, moving
west at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
East Hope and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4838 11618 4830 11607 4822 11629 4832 11641
TIME...MOT...LOC 2354Z 067DEG 8KT 4834 11616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 5, 4:45 PM PST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Spokane WA
545 PM PDT Sat Aug 5 2023

WAZ037-060115-
Northeast Mountains WA-
545 PM PDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of central Pend Oreille
County through 615 PM PDT...

At 544 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Nordman, or 41 miles northwest of Priest River, moving
west at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ione, Lost Creek, and Tiger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4877 11727 4866 11720 4860 11736 4878 11746
TIME...MOT...LOC 0044Z 084DEG 7KT 4873 11731

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
August 5, 9:13 PM PST to August 31, 12:39 PM PST
Where
Northern Panhandle forecast zone
Property damage
$5.0 million
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Buckskin 2 Wildfire was started by unknown causes near the upper end of Twin Creek and Buckskin Saddle. It burned 242 acres of Timber.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138816.